Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 15, NWS Charleston, WV

June 14, 2003Calhoun County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jun 14, 2003, 5:47 PM EDT for Calhoun County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2003, 5:47 PM EDT (21:47 UTC)
Expired
Jun 14, 2003, 8:45 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Whole counties

County Calhoun County, WV

The radar

The Charleston,WV radar (KRLX), 79 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 142150
FFWRLX
WVC013-150045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
547 PM EDT SAT JUN 14 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CALHOUN COUNTY IN WEST VIRGINIA...

* UNTIL 845 PM EDT...

* AT 541 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAIN EAST OF GRANTSVILLE. RADAR ESTIMATES 1.5 TO 2.0 INCHES   
  IN AN HOUR. 

* AREAS RECEIVING THE HEAVIEST RAIN INCLUDE HENRIETTA...AND HATTIE. 

--CALL TO ACTION-- DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER...HAIL OR STRONG WINDS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO
SO SAFELY.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 10:30 AM EDT, 7 hours 17 minutes earlier.

Area forecast discussion, Jun 14, 10:30 AM EDT, 7 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1030 AM EDT SAT JUN 14 2003

********************************************************************
1030 AM EDT SAT JUN 14 2003

THE SURFACE FRONT WILL SLIDE SLOWLY OVER THE REGION THIS AFTERNOON.
A SHORTWAVE WILL APPROACH DURING THE AFTERNOON.  THE LIKELY POPS ARE
REASONABLE FOR THE WEST AND NORTH WITH CHANCE ELSEWHERE.  WITH THE
ABUNDANT MOISTURE...HEAVY RAINFALL POSSIBLE WITH THESE.  WILL RAISE
THE TEMPERATURES A BIT THIS AFTERNOON TO LOWER 80S WEST AND NEAR 80
EAST.

.RLX...
WV...NONE.
OH...NONE.
VA...NONE.
KY...NONE.

.END/ELW
********************************************************************
310 AM EDT SAT JUN 14 2003

TODAY AND TONIGHT...
SAME STORY AGAIN TODAY AS WE REMAIN IN VERY MOIST AIR MASS WITH
PRECIPITABLE WATER AROUND 1.5 TO 1.75.  THE ONE DIFFERENCE TODAY AS
OPPOSED TO PREVIOUS DAYS IS THAT WE WILL HAVE SOME SORT OF FOCUSING
MECHANISM TO FOCUS SHOWERS AND THUNDERSTORMS.  CURRENTLY A COLD
FRONT IS SITUATED FROM SOUTHEAST MICHIGAN ACROSS NORTHERN INDIANA TO
A LOW OVER SOUTHEAST ILLINOIS.  THIS FRONT IS EXPECTED TO SLIDE
SOUTHEAST TODAY AND BY 00Z SUNDAY BE ALIGNED ALONG MY NORTHWEST CWA.

NOW THAT THERE IS A FOCUSING MECHANISM FOR CONVECTION...AM A BIT
CONCERNED THAT WE COULD SEE SOME PROBLEMS DEVELOP IF THINGS GET
ORGANIZED.  HPC HAS NORTHWEST CWA IN ISOLATED EXCESSIVE RAINFALL
THREAT.  HELD OFF ON ANY TYPE OF FLOOD WATCH DUE TO FAIRLY HIGH FFG
VALUES IN SOUTHEAST OHIO AND BECAUSE OF THE UNCERTAINTY AS TO HOW
THINGS WILL DEVELOP TODAY.  DAY SHIFT WILL BE ABLE TO EVALUATE THE
THREAT AS STORMS BEGIN TO DEVELOP AND SEE WHERE ANY ORGANIZATION
TAKES PLACE.  WILL PLAY LIKELY POPS ACROSS SOUTHEAST OHIO INTO
NORTHERN WEST VIRGINIA AND CHANCE ELSEWHERE TODAY...AND GO WITH HIGH
CHANCE 50 POP EVERYWHERE TONIGHT AS FRONT SLOWLY SLIDES
SOUTHEASTWARD.  WILL BE ANOTHER MUGGY DAY TODAY AND MILD NIGHT
TONIGHT.

SUNDAY THROUGH FRIDAY...
MODELS IN GENERAL AGREEMENT THAT NORTHERN STREAM SHORT WAVE SWEEPING
SOUTHEAST ACROSS SOUTHEAST CANADA...WHICH WAS TO PUSH FRONT AND
PRECIPITATION SOUTH OF CWA BY SUNDAY...WILL NOT BE STRONG ENOUGH TO
DO THIS.  FRONT WILL ONLY PUSH VERY SLOWLY SOUTH THROUGH THE CWA
DURING SUNDAY WITH A SERIES OF WEAK UPPER LEVEL DISTURBANCES RIDING
ALONG THE FRONT...EACH DISTURBANCE HELPING TO NUDGE IT SOUTHWARD.
EXPECT MOST OF THE PRECIP TO SLOWLY END FROM NORTHWEST TO SOUTHEAST
ON SUNDAY...AS THE FRONT PRESSES INTO THE SOUTHERN SECTIONS OF THE
CWA BY SUNDAY EVENING. THE FRONT WILL THEN STALL JUST SOUTH OF THE
CWA SUNDAY NIGHT AND MONDAY...SO WILL KEEP SMALL CHANCE ACROSS THE
FAR SOUTHERN PORTION OF THE CWA. BEYOND MONDAY...THE FORECAST GOOD
WEATHER IS ALSO IN DOUBT...BUT I HESITATE TO MAKE WHOLESALE CHANGES
WHEN THE PATTERN IS IN A TURMOIL.  SO WILL KEEP DRY TUESDAY AND
WEDNESDAY WITH NEXT FRONT AND PRECIP ON THURSDAY AND FRIDAY. LITTLE
CHANGE TO GUIDANCE TEMPERATURES.

HC/JMV
********************************************************************
1000 PM EDT FRI JUN 13 2003

WILL UPDATE FORECAST TO LOWER POPS AND WINDS TONIGHT.

RPY
********************************************************************
245 PM EDT FRI JUN 13 2003

...TONIGHT AND SATURDAY...

MODELS ARE IN GOOD AGREEMENT THROUGH 24 HOURS.  THE UPPER LEVEL TROF
WITH SHORTWAVES EJECTING ACROSS THE REGION OVERNIGHT.  THE TROF
MOVES EAST DURING THE PERIOD AS SURFACE MAKE A SLOW PROGRESSION
EAST. A WAVE DEVELOPS ALONG THE SOUTHWEST OF THE FRONT AND MOVES
ALONG IT.  THE SURFACE FRONT HANGS UP ALONG THE APPALACHIANS BY
SATURDAY EVENING.  WILL CONTINUE THE CHANCE OF SHOWERS AND
THUNDERSTORMS WITH HEAVY RAINFALL POSSIBLE TONIGHT DUE TO THE HIGH
LOW LEVEL MOISTURE CONTENT IN THE ATMOSPHERE AND THE LIFT PROVIDED
BY THE SHORTWAVES AND SURFACE FRONT.  THE TEMPERATURES ARE
REASONABLE DUE TO THE CLOUD COVER AND PRECIPITATION.

SATURDAY NIGHT THROUGH MONDAY NIGHT...

THROUGH THE PERIOD WE WILL BE RIDING THE ROLLER COASTER.  FRONTAL
BOUNDARY MOVES THROUGH SATURDAY NIGHT INTO SUNDAY AND HANGS TO OUR
SOUTH AND EAST. SUNDAY SHOULD BE RELATIVELY DRY BUT NEXT SYSTEM
MOVES UP FROM THE SOUTHEAST AND MOVES FRONT OVER SOUTHERN PORTIONS
OF CWA BY TUESDAY MORNING. ENDING POPS FROM WEST TO EAST ON SATURDAY
NIGHT AND SUNDAY. KEEPING SLIGHT CHC EARLY SUNDAY.  RE-INTRODUCED
SLIGHT CHC POPS LATE MONDAY NIGHT INTO EARLY TUESDAY MORNING.
TEMPERATURES CLOSE TO GUIDANCE AND CLUSTER GRIDS.

OUT PERIODS TUESDAY -->

CONSISTENCY REMAINS AS HIGH PRESSURE ANCHORS OVER THE MID ATLANTIC
BOTH AT THE SURFACE AND ALOFT FOR MUCH OF THE PERIOD.  AS SURFACE
ANTICYCLONE SLIDES OFF THE EAST COAST...SYSTEMS ARE ALLOWED TO TRACK
OUR WAY BY WEEKS END.  MORE A ZONAL FLOW DEVELOPS BY THURSDAY WHICH
CARRIES A FRONT TO THE OHIO RIVER BY AFTERNOON..THEN SOME DEBATE IF
IT KEEPS TREKKING TO THE COAST.  MID LEVEL HEIGHTS FALL AND
WEAKENING UPSTREAM RIDGE SUPPORT PRECIP CHANCES ON THROUGH FRIDAY
WITH FRONT STALLING ALONG THE MOUNTAINS.  GIVEN ITS DAY 7 WILL CARRY
CHANCE POPS THURSDAY NIGHT AND FRIDAY ALL AREAS...WITH SOME
AFTERNOON PRECIP MENTION WEST OF THE OHIO RIVER.

TEMPS SHALL HAVE A DECENT DIURNAL TUESDAY AND WEDNESDAY WITH LITTLE
CLOUD COVER...DAY 6 AND 7 MORE OF A DEBATE ON HOW FAST MOISTURE
RETURNS.  LEANED ON THE COOLER SIDE THESE DAYS.

.RLX...
WV...NONE.
OH...NONE.
VA...NONE.
KY...NONE.

ELW/SIKORA/99
********************************************************************
Hazardous weather outlook, Jun 14, 5:30 AM EDT, 12 hours 17 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-141500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
530 AM EDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

HEAVY DOWNPOURS WILL BE POSSIBLE ONCE AGAIN TODAY.  ORGANIZED STORMS
COULD PRODUCE RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR...WHICH
COULD CAUSE LOCAL FLASH FLOODING.  SOUTHEAST OHIO...NORTHEAST
KENTUCKY AND NORTH CENTRAL WEST VIRGINIA IS MOST AT RISK
TODAY...WHILE THE THREAT WILL SPREAD ACROSS THE ENTIRE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...

ORGANIZED STORMS WITH HEAVY DOWNPOURS COULD PRODUCE RAINFALL RATES
IN EXCESS OF ONE INCH PER HOUR...WHICH COULD CAUSE LOCAL FLASH
FLOODING.  SOUTHERN WEST VIRGINIA AND SOUTHWEST VIRGINIA WILL BE
MOST AT RISK.

COLEMAN

In the hours before

Special weather statement, Jun 14, 2:41 PM EDT, 3 hours 6 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-142130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
241 PM EDT SAT JUN 14 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR MUCH OF WEST VIRGINIA...SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...AND EXTREME WESTERN PORTIONS OF
VIRGINIA.

IN THE WARM AND MOIST AIR MASS...SHOWERS AND THUNDERSTORMS HAVE
POPPED UP.  SOME OF THESE THUNDERSTORMS ARE PRODUCING SMALL HAIL AND
HEAVY RAIN.  IF HEAVY RAIN DOES FALL...MINOR WATER PROBLEMS CAN BE
EXPECTED IN POOR DRAINAGE AND LOW LYING AREAS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Jun 14, 4:34 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0434 PM EDT SAT JUN 14 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    HARTS                     WV   FLASH FLOOD
06/14/03   LINCOLN                        BIG HARTS CREEK AND
                                          FRANCIS CREEK AREAS.  MUD
                                          SLIDES, ROADS FLOODED AND
                                          WATER IN HOMES.

0420 PM    KNOTTSVILLE               WV   FLASH FLOOD
06/14/03   TAYLOR                         IN AND AROUND THE
                                          KNOTTSVILLE AREA.  ROADS
                                          FLOODED.

JS

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 3:57 PM EDTFlash Flood WarningRLXLincoln3 hr
Jun 14, 4:05 PM EDTFlash Flood WarningRLXTaylor3 hr
Jun 14, 4:09 PM EDTFlash Flood WarningRLXLogan3 hr
Jun 14, 4:29 PM EDTFlash Flood WarningRLXGilmer3 hr
Jun 14, 5:20 PM EDTFlash Flood WarningRLXCabell, Putnam3 hr
Jun 14, 5:29 PM EDTFlash Flood WarningRLXFayette3 hr
Jun 14, 5:39 PM EDTFlash Flood WarningRLXKanawha3 hr
Jun 14, 7:42 PM EDTFlash Flood WarningRLXWood3 hr
Jun 14, 7:49 PM EDTFlash Flood WarningRLXDoddridge3 hr

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.